Alert archive / Virginia / Special Marine Warnings in 2021
Special Marine Warning 21, NWS Baltimore/Washington
NWS Baltimore/Washington issued this special marine warning at Apr 22, 2021, 2:14 PM EDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2021, 2:14 PM EDT (18:14 UTC)
- Expired
- Apr 22, 2021, 4:15 PM EDT
- In force
- 2 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Dover AFB radar (KDOX), 85 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1530 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
091
WHUS51 KLWX 221814
SMWLWX
ANZ531-532-538>540-222015-
/O.NEW.KLWX.MA.W.0021.210422T1814Z-210422T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Baltimore MD/Washington DC
214 PM EDT Thu Apr 22 2021
The National Weather Service in Sterling Virginia has issued a
* Special Marine Warning for...
Chesapeake Bay from Pooles Island to Sandy Point MD...
Chesapeake Bay from Sandy Point to North Beach MD...
Chester River to Queenstown MD...
Eastern Bay...
Patapsco River including Baltimore Harbor...
* Until 415 PM EDT.
* At 213 PM EDT, gusty northwest winds were being observed over
central Maryland.
HAZARD...Sporadic northwest wind gusts of 35 to around 40 knots.
SOURCE...Observed wind.
IMPACT...Boaters in small craft could be thrown overboard by
suddenly higher winds and waves capsizing their vessel.
* Locations impacted include...
North Point State Park, Chester River, Eastern Bay, Pooles Island,
Greenbury Point, Shady Side, Herring Bay, Highland Beach, Gunpowder
River, Sandy Point State Park, Severn River, Bloody Point Light,
Thomas Point Light, Poplar Island, Parsons Island, Fort Smallwood
State Park, Hart Miller Island, Gibson Island, Bodkin Point and
Tolchester Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
&&
LAT...LON 3940 7630 3930 7628 3927 7621 3915 7628
3914 7628 3903 7624 3900 7617 3897 7625
3879 7619 3885 7627 3873 7634 3870 7655
3899 7649 3902 7640 3913 7645 3926 7665
3930 7660 3923 7643 3932 7635 3940 7637
TIME...MOT...LOC 1813Z 294DEG 13KT 3906 7640
HAIL...0.00IN
WIND...>34KTS
$$
DHOF1 follow-up statement
970
FZUS71 KLWX 221913
MWSLWX
Marine Weather Statement
National Weather Service Baltimore MD/Washington DC
313 PM EDT Thu Apr 22 2021
ANZ531-532-538>540-222015-
/O.CON.KLWX.MA.W.0021.000000T0000Z-210422T2015Z/
313 PM EDT Thu Apr 22 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 415 PM EDT...
For the following areas...
Chesapeake Bay from Pooles Island to Sandy Point MD...
Chesapeake Bay from Sandy Point to North Beach MD...
Chester River to Queenstown MD...
Eastern Bay...
Patapsco River including Baltimore Harbor...
At 311 PM EDT, showers over the Bay continue to cause sporadic 35 to
40 knot gusts.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Observed Wind.
IMPACT...Boaters in small craft could be thrown overboard by
suddenly higher winds and waves capsizing their vessel.
Locations impacted include...
North Point State Park, Chester River, Eastern Bay, Pooles Island,
Greenbury Point, Shady Side, Herring Bay, Highland Beach, Gunpowder
River, Sandy Point State Park, Severn River, Bloody Point Light,
Thomas Point Light, Poplar Island, Parsons Island, Fort Smallwood
State Park, Hart Miller Island, Gibson Island, Bodkin Point and
Tolchester Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
&&
LAT...LON 3940 7630 3930 7628 3927 7621 3915 7628
3914 7628 3903 7624 3900 7617 3897 7625
3879 7619 3885 7627 3873 7634 3870 7655
3899 7649 3902 7640 3913 7645 3926 7665
3930 7660 3923 7643 3932 7635 3940 7637
TIME...MOT...LOC 1911Z 294DEG 13KT 3897 7615
HAIL...0.00IN
WIND...>34KTS
$$
ADMWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this special marine warning went out at Apr 22, 2:02 PM EDT, 12 minutes earlier.
Area forecast discussion, Apr 22, 2:02 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
202 PM EDT Thu Apr 22 2021
.SYNOPSIS...
High pressure will settle over the Carolinas through Friday. Low
pressure will pass through central or southern Virginia and Maryland
this weekend, then high pressure will return early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A deep upper-level low is spinning over northern New England
with a trailing trough axis pivoting over the Middle Atlantic.
A weak surface trough is evident near I-95 marked by little more
than a drop in dew point temperatures.
Northwesterly breezes should subside rather quickly this evening
with the onset of nocturnal cooling and as the better pressure
gradient begins to lift away. With the departing trough, expect
clearing conditions overnight as well. This is expected to
result in widespread temperatures near or a few degrees below
freezing and areas of frost overnight.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
High pressure will settle over the Carolinas Friday before
moving offshore Friday night. Temperatures will moderate rather
noticeably with highs well into the 60s expected.
Clouds will begin to increase late Friday night well ahead of
low pressure approaching from the central US. This should keep
temperatures milder compared to previous nights with no
additional frost or freeze concerns anticipated.
Low pressure is expected to track near or just south of the
area over the weekend bringing a soaking rain. There remains
some uncertainty as to the exact rainfall amounts, but a general
average of half to one inch looks most likely Saturday afternoon
and night. Slightly higher amounts could result in some minor
flooding issues, but that threat should be mitigated due to the
recent dry weather. A slightly further north track of the low
would draw some marginally unstable air and the threat for a few
gusty thunderstorms into southern parts of the CWA, but the
threat for that looks low as well at the moment.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Low pressure will exit the region Sunday morning which may
result in some residual damp conditions during the early morning
hours. However, high pressure will quickly build back into the
region. Therefore, do expect conditions to quickly dry out by
the midday. Winds will also become quite gusty Sunday afternoon
as a result of a tightening pressure gradient.
Thereafter, the high will gradually slide southward from the
Great Lakes region which will keep the region dry through
midweek. As the high migrates further south, a warming trend
will ensue as a result of southerly flow. Temperatures will
begin to gradually warm during this time as we will likely see
summer-like temperatures by Wednesday.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
W/NW gusts of 25 to 30 kt should diminish quickly this eve, w/
additional gusts of 20 to 25 kt possible for northern terminals
Friday. Low pressure will approach Saturday bringing rain and
sub-VFR conditions as well as a more southerly wind.
CIG/VSBY restrictions are likely to persist early Sunday
morning. However do expect conditions to quickly return to VFR
by midday Sunday. Gusty NW winds will develop by Sunday
afternoon as a result of a tightening gradient. High pressure
will remain in control throughout much of next week, resulting
in continued VFR conditions.
&&
.MARINE...
West to northwest wind gusts should diminish steadily overnight,
though another uptick is possible Friday. The Small Craft
Advisory may need to be extended/expanded as a result.
Low pressure will approach Saturday with rain arriving later in
the day. The wind will turn more southerly ahead of low
pressure, and could become gusty over the lower tidal Potomac
River and middle portion of the Chesapeake Bay.
SCA to perhaps Gale conditions are likely Sunday as a result of
a tightening gradient between the departing low offshore and
high pressure building back into the region. Sub-SCA conditions
are likely to persist throughout the remainder of next week as
high pressure regains control.
&&
.FIRE WEATHER...
Min RH of 25-35% and wind gusts of 15-25 MPH are possible Friday
afternoon. Despite recent green-up, 10-hr fuel moistures are
running 7-12%. This may aid in the potential for rapid fire
spread during this time. A soaking rain should bring that threat
to a quick end over the weekend.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Frost Advisory from 2 AM to 9 AM EDT Friday for DCZ001.
MD...Freeze Warning from 2 AM to 9 AM EDT Friday for MDZ003>006-
503>507.
Frost Advisory from 2 AM to 9 AM EDT Friday for MDZ008-011-013-
014-016>018-508.
VA...Freeze Warning from 2 AM to 9 AM EDT Friday for VAZ025>031-
036>040-050>053-055-056-501-502-505>508.
Frost Advisory from 2 AM to 9 AM EDT Friday for VAZ054-057.
WV...Freeze Warning from 2 AM to 9 AM EDT Friday for WVZ051>053.
MARINE...Small Craft Advisory until 6 AM EDT Friday for ANZ530>534-
536>543.
Small Craft Advisory from 6 PM this evening to midnight EDT
tonight for ANZ535.
Gale Warning until 6 PM EDT this evening for ANZ535.
&&
SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...MSS
AVIATION...MSS/DHOF
MARINE...MSS/DHOF
FIRE WEATHER...DHOFHazardous weather outlook, Apr 22, 12:07 PM EDT, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1207 PM EDT Thu Apr 22 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-231615- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1207 PM EDT Thu Apr 22 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight A Gale Warning is in effect for the upper tidal Potomac River until 6 PM. A Freeze Warning is in effect for areas mainly west of Interstate 95 tonight, with a Frost Advisory near and east of Interstate 95. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The Frost and Freeze headlines are in effect through 9 AM Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-231615- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 1207 PM EDT Thu Apr 22 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight A Freeze Warning is in effect tonight for areas where the growing season has started. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The Freeze Warning is in effect until 9 AM Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-231615- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1207 PM EDT Thu Apr 22 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DHOF
In the hours before
Local storm report, Apr 22, 9:35 AM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
935 AM EDT THU APR 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW E MOUNTAIN LAKE PARK 39.40N 79.37W
04/22/2021 M0.2 INCH GARRETT MD COCORAHS
24-HOUR SNOWFALL.
0600 AM SNOW 1 SW MILL GAP 38.31N 79.72W
04/22/2021 M0.3 INCH HIGHLAND VA CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW BAYARD 39.27N 79.37W
04/22/2021 M0.8 INCH GRANT WV CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW 4 SW MC HENRY 39.52N 79.41W
04/22/2021 M0.2 INCH GARRETT MD CO-OP OBSERVER
24-HOUR SNOWFALL.
&&
EVENT NUMBER LWX2103826
EVENT NUMBER LWX2103827
EVENT NUMBER LWX2103828
EVENT NUMBER LWX2103829
DHThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 9:06 PM EDT | Freeze Watch | LWX | Albemarle, Amherst, Augusta, Clarke, Culpeper, Fauquier and 16 more | 15 hr |
| Apr 22, 10:33 AM EDT | Gale Warning | LWX | 7 hr | |
| Apr 22, 10:33 AM EDT | Small Craft Advisory | LWX | 11 hr | |
| Apr 22, 12:03 PM EDT | Frost Advisory | LWX | Arlington, King George, City of Alexandria, City of Falls Church | 20 hr |
| Apr 22, 12:03 PM EDT | Freeze Warning | LWX | Albemarle, Amherst, Augusta, Clarke, Culpeper, Fairfax and 22 more | 20 hr |
Nearby
Special Marine Warnings in Virginia, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.